Tabula Rasa, Medication-Style

One of my negative qualities: I’m too damn indecisive. The exception to this rule: making potentially bad decisions.

Something I’ve been back and forth over the past few months is my medication. When my Wellbutrin-Zoloft combo wasn’t working out, I wondered whether I should just stop them both to see what would happen. Sure, it was possible that they had merely stopped working, but then again, it was also possible that I didn’t need them anymore and that taking them was making things worse.

I didn’t quit them, though, and waited until I saw my doctor before making any decisions.

As anyone who has been reading this blog for at least a month knows, I then switched over to Effexor. This one had a few perks, but ultimately didn’t work out, and seemed to make certain problems even worse.

Again, the thought of just quitting the meds was in the back of my mind. But I waited, since I wasn’t sure how long it would take for any negative side effects to go away.

After the doctor told me that being on the medicine for a month shouldn’t leave me feeling more depressed and having suicidal thoughts and whatnot, I then decided to get a referral to the psychiatrist (which I’m waiting to hear from) and to play it by ear with my meds for the time being.

My options: take a whole 100 mg tablet of non-extended release Effexor once per day, twice per day, or split the tablet and take one once per day or twice per day. Plus Klonopin twice per day, to decrease my anxiety and perhaps help the Ambien regain its effectiveness. And if that doesn’t work, switch back to Wellbutrin and Zoloft while I wait.

That’s rather tricky territory, honestly. I’ve tried a few different combinations over the past week, such as [An Effexor in the AM, a Klonopin around 12AM, and the Ambien at 2AM…trying to make sure I’m good for Baby Girl’s nightly feeding]; [a half tablet of Effexor in the AM, a half tablet in the PM, then the same deal with Klonopin and Ambien]; [nothing in the morning, Effexor tablet in the evening along with a Klonopin, and then another Klonopin at midnight and the Ambien at 2AM]; and finally, [Effexor in the morning, and then another Effexor, Klonopin, and Ambien all at the same time at 2AM].

None of those combos seems to be effective, and quite frankly, I’m pretty fucking tired of playing whatever-the-hell game this would be compared to with the pills. Can you tell that I’m slightly regretting the decision to turn down the psych referral a month ago?

With that said, this week wasn’t so great as far as my mood went at times (surprise, surprise), which is really just downplaying things a bit, since I intentionally burned my arm on the oven rack yesterday, finally giving in to that particular impulsion, to see if it would make me feel better. Well, how about that, a bit of honesty and putting things bluntly.

I could just make the switch back over the Wellbutrin and Zoloft for the time being, but seeing how that lost its effectiveness, it seems to be a bit of a waste.

So, in true Anxious Mom decision-making fashion, I’ve decided not to take any medications today. I’m going cold turkey on all of it over the weekend, which is good timing since my husband will be available to watch after the kids and I can just hole myself up in my room if needed, suck it up, and see what’s what on Monday and go from there.

If I can stick it out, then when I do see the psychiatrist, he’ll be able to start with a blank slate, medication wise. And while I wait on that, I can also get an idea of whether or not the meds were making things worse, if I don’t wimp out.

Yeah, I know it’s not the best thing, but what the hell else should I do when nothing else seems to be working?

My husband knows what’s up, BTW. I tried to convince him to take the kids to the beach for the weekend, that way if I go in Hulk mode, they don’t have to be around it, but he didn’t think that was a good idea. I’ll give that one another go in the morning.

Advertisements

36 thoughts on “Tabula Rasa, Medication-Style

  1. SD Gates says:

    My dad, who is a chemist lives by the motto – “Better living through chemistry”. I hope you get this all figured out, it’s all in the titration. Don’t go Hulk mode unless you have multiple sets of white shirts and blue pants.

    Liked by 2 people

  2. Zoe says:

    Hang in there. Things will hopefully clear up when you see the shrink. Before my bipolar diagnosis I was treated with only antidepressants when I actually needed a mood stabilizer first (the antidepressants can be quite bad for bipolar without that mood stabilizer to tango with it.)

    Liked by 1 person

      • Zoe says:

        Yes. I didn’t know about that until all the psychiatric health care providers flipped tables when I told them. Apparently it’s a big no-no. I’m taking one now but with a mood stabilizer and there’s a world of difference. Hope the adjustments happen soon for you. It may just be dosage.

        Liked by 1 person

  3. Agh, be careful!! Its not recommended to go cold-turkey off Effexor. I got shocks and got really depressed, really fast when I stopped Effexor. It started at the end of Day two off the meds. I would tapper down instead. If you really want to go cold turkey, don’t drive until you figure out if you are going to get the shocks or not and how they affect you.

    Liked by 1 person

  4. I’ve done this before a few times when I felt a medication or combo just wasn’t working for me. It’s scary but sometimes you just got to go with your gut. If something was helping phenomenally, you’d notice it!
    As you’ve done, the safest way to do this is to keep the doc and a personal someone informed about the move and try to stay self aware so as to ensure things don’t get out of hand as a result of the change! So you’re ticking all the boxes! 😉
    Besides, Psychiatrists do love cleans slates! lol so there another plus in that!
    I hope you aren’t waiting on your referral for too long!
    xx

    Liked by 2 people

    • Anxious Mom says:

      Very true and at best, this one isn’t helping, if not making things worse. My doc doesn’t know about my decision to stop (and I’m pretty sure would not support that), but I’ll def make an apt if needed. My husband called yesterday to see what was up with the referral, and they had placed it, but the psych office just hasn’t called yet. It’s only been a week, though, usually takes 1-2 weeks to hear anything, but I was hoping it’d be sooner.

      Liked by 1 person

  5. I’ve also done this a couple of times when it seemed like the more I thought about my meds, the more I was digging myself into a hole. I just get so overwhelmed that I throw caution to the wind and stop everything. It’s probably not the most responsible decision, but it helps me feel like I can hit the reset button and gain some clarity on what, exactly, is going on. What do I need meds for? What are the major symptoms I need to address? Will these meds do that?

    I hope you are able to figure this out soon though because feeling like this is no bueno 😦

    Liked by 1 person

    • Anxious Mom says:

      That’s it, exactly. The self-experimentation won’t be fun, but if I stick it out it may provide some insight that could be useful when I see the psych. Thanks girl ❤

      Liked by 1 person

    • Anxious Mom says:

      I am definitely concerned about the physical effects too, will go back on it (or the W/Z) if things start getting really rough. If it’s anything like coming off Zoloft (around pregnancy), then hopefully the effects like the brain zaps and all will subside in a few days.

      Liked by 1 person

  6. Oh gosh. One of my dearest friends went off her Effexor and it was so scary. She went from nervous and capable to a wrecked shell of a woman. It took about 8 days for her to feel “normal” and even then she had these weird shooting electrical sensations in her head, which darn near drove her mad.
    It was worth it, tho. She went onto something else, which worked better for her. She’s off meds now, about two years. Still needs a Xanax to sleep now and again.
    My best wishes for your struggle to find the right med and dose!

    Like

    • Anxious Mom says:

      What other side effects did she experience before getting back to normal and having (what I refer to as) brain zaps (which have already started)? Getting a bit nervous now 😛

      Thank you!

      Like

      • i just recall her appearing frail and obviously nervous, like jittery and prone to tears. I don’t recall anything beyond the brain zaps.
        I took her kids on days 3, 4 & 5, so she could sleep. She wasn’t getting any sleep. She’d panic awake. And she lost her appetite, and was too thin to do so. 😦 But honestly, by the following weekend, she was alright — we all went out and did nature stuff and the week after, she went to the doctor and got somethin else. I don’t remember what. I remember what I do because my son was sick — you know, by related events.

        Liked by 1 person

Write Some Words, Yo

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s